Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 10:09 PM CDT for Sioux County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 10:09 PM CDT (03:09 UTC)
- Expired
- May 9, 2004, 10:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1885 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 100309 SVRFSD IAC167-100345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1009 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1045 PM CDT * AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MAURICE...OR ABOUT 7 MILES SOUTH OF ORANGE CITY...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON AROUND 1020 PM CDT HOSPERS AROUND 1030 PM CDT GRANVILLE AROUND 1035 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4300 9621 4292 9624 4292 9588 4308 9587 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM CDT, 44 minutes earlier.
Area forecast discussion, May 9, 9:25 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT SUN MAY 9 2004 .DISCUSSION... HECTIC TO SAY THE LEAST. SVR WX ONGOING SO MAKE SHORT. FRONTAL BNDRY AND PREFRONTAL TROUGH CONVERGENCE SET OFF EXPLOSIVE MAIN EVENT EARLY EVNG...PRECEDED BY SLOW MOVING SUPERCELL IN CLAY/UNION COUNTIES. AIRMASS REMAINS FAVORABLE FOR STORMS ACRS SE AHEAD OF FRONTAL BNDRY...BUT NOT QUITE AS GOOD AS EARLIER SOURCE. LLJ STARTING TO CRANK UP ON NLG/FBY PROFILERS AS WELL...AHEAD OF WAVE SLIDING ACRS WRN NEBRASKA. WL SEE INCREASE AGAIN TO N INTO SERN SD IN THE POST MIDNIGHT HOURS...BEFORE STARTING TO WANE AGAIN LATE. TO N...WL KEEP DRY...AND SECONDARY CD PUSH LT TONIGHT MOVING TO NRN CWA...WNDS EXPECTED TO DROP OFF AFTER CLEARING OF CONVECTION. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 9, 11:40 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT SUN MAY 09 2004 SMALL TYPO IN THE FIRST PARAGRAPH SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK AREA && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 7:25 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 7:26 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 1.00 INCH CLAY SD PUBLIC
0646 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0658 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 0.75 INCH UNION SD BROADCAST MEDIA
0710 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
0724 PM HAIL 6 E VERMILLION 42.78N 96.81W
05/09/2004 1.00 INCH UNION SD BROADCAST MEDIA
&&
CPJLocal storm report, May 9, 7:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 E VERMILLION 42.78N 96.85W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
CPJLocal storm report, May 9, 7:54 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 2 N ELK POINT 42.71N 96.68W
05/09/2004 1.50 INCH UNION SD LAW ENFORCEMENT
&&
CPJSpecial weather statement, May 9, 9:28 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 PM CDT SUN MAY 9 2004 IAZ002-003-012>014-020-021-MNZ081-090-100400- CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-JACKSON MN-OBRIEN IA- OSCEOLA IA-PLYMOUTH IA-SIOUX IA- 928 PM CDT SUN MAY 9 2004 ...NUMEROUS DUST DEVILS BEING REPORTED... A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE MOVING EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. WITH DRY DIRT IN THE AREA...THE INFLOW CIRCULATION INTO THESE STORMS ARE PRODUCING NUMEROUS DUST DEVILS...WELL IN ADVANCE OF THE THUNDERSTORMS. THESE DUST DEVILS APPEAR TO LOOK MUCH LIKE A TORNADO...BUT THEY ARE NON-ROTATING INFLOW WINDS AND NOT LIKELY TO PRODUCE STRUCTURAL DAMAGE. THE THUNDERSTORMS ARE MOVING EAST AT 15 TO 20 MPH...AND THE POSSIBILITY OF DUST DEVILS...IN ADVANCE OF THE STORMS...WILL CONTINUE THROUGH 11 PM THIS EVENING. HOWEVER...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THIS AREA THROUGH MIDNIGHT. HARMON
Local storm report, May 9, 10:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL ELK POINT 42.68N 96.68W
05/09/2004 0.75 INCH UNION SD PUBLIC
PEA TO DIME SIZE HAIL.
0954 PM HAIL 12 N VERMILLION 42.96N 96.93W
05/09/2004 0.88 INCH CLAY SD PUBLIC
&&
MIKE BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| May 9, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 31 min |
| May 9, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.